Woman suffering steroid cream withdrawal had ‘oozing’ skin with water like ‘acid’

Brittany Stephens was first prescribed a mild steroid to treat eczema in children because her skin was easily irritated from allergies to foods like eggs, dairy products, and nuts

What is eczema? Find out from Dr. Jennifer Crawley

One woman shared her incredible recovery after being left with excruciating “oozing” skin from dispensing steroid cream she used to treat her eczema.

Brittany Stephens was first prescribed the cream for the treatment of childhood eczema, as her skin was easily irritated from allergies to foods such as eggs, dairy products, and nuts.

The 27-year-old from Ottawa, Canada, first received a mild steroid – prednicarbate 0.1% – that her parents used “very sparingly” to soothe her rashes.

She used it up for two years before applying the cream for less than a couple of weeks over the winter months to help soothe the mild relapses her skin would have from the cold weather.

Brittany Stephens was left with excruciating “oozing” skin
(

Image:

Jam press vid)

The 27-year-old was initially given a mild steroid
(

Image:

Accumulation press)

Brittany started using the steroid cream again in May 2019 after her skin reacted to mold in her apartment and caused further flare-ups.

Her skin was fine for two weeks before she noticed the eczema was returning with a vengeance, despite using the cream daily.

Brittany said her skin had gone from being slightly red and dry to “searing red” and spreading down her arms, legs and face – what she describes as “red as a tomato”.

So Brittany went on Instagram to see if other steroid cream users had similar side effects and was stunned to discover a community of people suffering from topical steroid withdrawal (TSW).

The condition involves severe symptoms that long-term steroid cream users experience after they stop using them – including dry, red, and flaky skin that can be extremely painful.

In July Brittany decided to go through the uncomfortable process – in the hopes that her skin would eventually heal and not rely on the steroids.

Brittany suffered from topical steroid withdrawal
(

Image:

Accumulation press)

Brittany went to Instagram to see if other steroid cream users had similar side effects
(

Image:

Accumulation press)

Although she knew her skin was likely to deteriorate before it could get better, nothing could have prepared her for the months of agony ahead.

Brittany, a supply officer, said, “It was the worst flare-up of my life.

“My skin got scorching hot – it felt like I was on fire, even though I was freezing inside.

“I was shaking all the time, had blurred vision, and water felt like acid on my skin.

Brittany said it was the worst flare-up of her life
(

Image:

Accumulation press)

Brittany’s skin turned “scorching hot”
(

Image:

Jam press vid)

“Then the peeling started and my skin peeled off in piles.

“It hurt to move, and I got oozing skin and thin cuts that felt like paper cuts around my eyes and lips, which made it difficult to eat.

“I barely slept four hours a night because of the itching and scratching – it was unbearable.”

Brittany wanted to scratch her skin
(

Image:

Jam press / Mohammed Khan)

Brittany was first prescribed the cream for the treatment of childhood eczema
(

Image:

Accumulation press)

Brittany’s self-esteem fell sharply, but she had a lot of support from her family and her new partner, Sam.

She met him just two months before her eczema returned.

“It was a struggle looking at me in the mirror,” she said.

“It was hard to feel beautiful, but my partner supported me and told me I still look beautiful.

“I knew it was going to get worse before it got better.

“I needed a lot of support and moved back in with my parents to support me – on some days I needed help getting up and down, taking a bath, my clothes, and eating.

“I wanted it to be over in a few months and I was hoping I would heal quickly, but when the third month turned into the sixth month, I knew it was going to take longer.”

While armed with new information from the online TSW community, Brittany said she was never warned about how harmful the steroid cream could be.

Brittany was supported by the online TSW community
(

Image:

Accumulation press)

Brittany’s skin finally calmed down in July last year
(

Image:

Accumulation press)

She said, “I was unaware of the side effects of steroids other than thinning the skin and reducing exposure to the sun to minimize the effects of the steroid creams.

“It took me a year for my skin to heal after using steroid cream for less than three months.

“My skin went through cycles of redness, flaking, oozing, scabs – over and over again, until the skin underneath finally began to heal.”

Brittany with her partner Sam
(

Image:

Accumulation press)

Brittany’s skin finally calmed down in July last year and she was free from the painful condition.

She said: “I have very mild eczema on my eyes and throat in winter, but it doesn’t itch. My skin can be a little flaky, but overall I hardly notice it and it doesn’t affect my everyday life.

“Every other part of my body is clear, soft, smooth skin – something I didn’t know I would have again.”

Despite everything she’s been through, the experience has given her a new respect for her body.

She said, “I am incredibly proud of my body for everything it has been through, its healing and its resilience to support me through life. I’ve learned a lot about the fact that I don’t care what my body looks like and the movement toward body neutrality.

“I hope for the day that there is more research on TSW so there is less confusion, feeling alone and unsupported by the medical field.

“The people who go through this for years or with minimal assistance are true warriors. It’s so hard to express the real pain it means to go through this state.

“But I’m so grateful for the connection it has made with my body and with those around me.”

Continue reading
Continue reading

.

Leave a Comment